Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 100, NWS Jackson, MS

August 11, 2014Ashley County, Arkansas

NWS Jackson, MS issued this flash flood warning at Aug 11, 2014, 10:07 AM CDT for Ashley County, Arkansas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 10:07 AM CDT (15:07 UTC)
Expired
Aug 11, 2014, 12:00 PM CDT
In force
113 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 177 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 3.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WGUS54 KJAN 111507
FFWJAN
ARC003-111700-
/O.NEW.KJAN.FF.W.0100.140811T1507Z-140811T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1007 AM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WEST CROSSETT...NORTH CROSSETT...
  HAMBURG...CROSSETT...

* UNTIL NOON CDT

* AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A SERIES OF THUNDERSTORMS MOVING ACROSS ASHLEY 
  COUNTY TO THE EAST AT 20 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...
  ON THE ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST TWO 
  HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SNYDER...MONTROSE...PORTLAND AND PARKDALE

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3322 9211 3321 9209 3323 9210 3331 9201
      3331 9198 3335 9200 3337 9197 3339 9200
      3341 9199 3339 9146 3306 9146 3314 9212
      3315 9211 3316 9214 3319 9214

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:47 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 7:47 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
747 AM CDT MON AUG 11 2014

.UPDATE...INCREASED POPS SUBSTANTIALLY ALONG THE HIGHWAY 82 CORRIDOR
GIVEN LATEST RADAR TRENDS. HAVE ALSO REDUCE HOURLY TEMPS AND OVERALL
MAX HIGHS FOR THE SAME REGION.

.DISCUSSION...NUMEROUS SHOWERS AND THUNDERSTORMS WITH HIGH RAINFALL
RATES OF 2-3 INCHES PER HOURS ARE TRAINING OVER THE MS DELTA. THIS
ACTIVITY WILL CONTINUE ACROSS THE HWY 82 CORRIDOR THROUGH THE MORNING
HOURS AS INSTABILITY AND DEEP MOISTURE COMBINES WITH A MORE
CONCENTRATED SHORTWAVE TROUGH LOCATED OVER THE OZARKS. WILL CONTINUE
TO MONITOR FOR FLASH FLOODING RISK WITH THIS ACTIVITY. THE COMBINATION
OF LIFT AND SUPPORTING THERMO ENVIRONMENT WILL AID MORE DEVELOPMENT
THROUGH THE DAY WITH SOME TSTORMS BEING STRONG TO SEVERE. SEE
PREVIOUS DISCUSSION FOR MORE DETAILS.

TEXT AND GRAPHIC UPDATES WILL BE OUT SHORTLY. /ALLEN/

&&

.PREV DISCUSSION... /ISSUED 348 AM CDT MON AUG 11 2014/

SHORT TERM...MAIN FOCUS TODAY WILL AGAIN BE ON THE HEAT/HUMIDITY AS
WELL AS MORE AFTERNOON STORMS...SOME OF WHICH MAY BECOME SEVERE.
DESPITE HAVING A GOOD PORTION OF THE AREA WORKED OVER BY STORMS
YESTERDAY...THE ATMOSPHERE IS SETUP TO RELOAD AND ONCE AGAIN
DESTABILIZE. THERE CONTINUES TO BE A SUBTLE SFC BOUNDARY ACROSS THE
AREA THAT HAS BEEN LEFTOVER BY STORMS THE LAST TWO DAYS. THIS
FEATURE IS GENERALLY SITUATED FROM SE MS AND EXTENDS UP TOWARD THE
ARKLATEX. WHAT IS DIFFERENT THIS MORNING IS THAT THERE EXISTS
ANOTHER BOUNDARY...THE ACTUAL SFC FRONT...AND IT EXTENDS FROM W-E
ACROSS N OK/AR. E OK AND W AR IS WHERE THESE FEATURES MEET AND IS
THE SOURCE REGION FOR OUR LOW LEVEL MOISTURE RECOVERY. A SOLID 350K
850MB THETA E AXIS ORIGINATES HERE AND IS PROGGED TO EXPAND
EASTWARD INTO THE CWA TODAY AHEAD OF THE SFC FRONT. THERE ALSO
EXISTS A DECENT LOW LEVEL THERMAL AXIS WITHIN THE I-20 CORRIDOR TO
OUR WEST. THE COMBINATION OF THE ABOVE FEATURES WILL PROMOTE SFC
TEMPS WARMING TO 93-95 AND SFC DEWPTS HOLDING AROUND 72-75. THIS
WILL RESULT IN HI'S OF 100-105 FROM MIDDAY INTO THE AFTERNOON BEFORE
STORMS KNOCK TEMPS DOWN. ADDITIONALLY...SUCH CONDITIONS WILL SUPPORT
HIGH INSTABILITY AS SLIGHTLY STEEPER LAPSE RATES LOOK TO SPREAD OVER
SOME OF THE CWA. EXPECTATIONS ARE FOR SBCAPE TO NEAR 3500 J/KG. OF
NOTE IS A WELL DEFINED S/WV MOVING ACROSS OK WHICH IS ACTING ON OUR
MOISTURE SOURCE REGION AND FIRING CONVECTION THIS AM. IT APPEARS
MOST OF THE INGREDIENTS WILL COME TOGETHER BY AFTERNOON FOR STORMS
TO FIRE AND EVOLVE E/SE INTO EARLY EVENING. WITH WILL OCCUR AHEAD OF
THE SFC FRONT AND IN TANDEM WITH THE MIDLEVEL WAVE. GUIDANCE
INDICATES THAT NEAR 20KTS OF 0-6KM SHEAR WILL EXIST BY LATER IN THE
DAY WHICH SHOULD HELP TO ORGANIZED UPDRAFTS INTO MULTI-CELL
CLUSTERS. DUE TO A FAVORABLE THERMO ENVIRONMENT DEVELOPING BY THIS
TIME...EXPECT A DECENT ROUND OF STRONG/SVR STORMS BETWEEN 3-9PM WITH
DAMAGING WINDS THE MAIN THREAT. HIGH MOISTURE CONTENT (2.0 TO 2.2 IN
PWS) TO THE AIRMASS WILL ALSO SUPPORT LOCALLY HEAVY RAINFALL.

OVERNIGHT...DRIER MID LEVEL AIR ASSOCIATED WITH THE ABOVE MENTIONED
S/WV WILL STEADILY SPREAD SOUTHWARD LATE TONIGHT AND INTO TUE. THIS
WILL BEGIN LIMITING PRECIP POTENTIAL FROM N TO S DURING THIS TIME AS
AN AIRMASS CHARACTERIZED BY PWS 1.5 IN OR LESS SPREADS ACROSS THE
CWA ON TUE INTO TUE NIGHT. RAIN CHANCES ON TUE WILL MAINLY BE DURING
THE FIRST HALF OF THE PERIOD WITH LOWERING CHANCES BY LATER
AFTERNOON/EVE.

AS FOR FORECAST HAZARDS...WILL CONTINUE THE MENTION OF LIMITED HEAT
STRESS AS HI'S WILL PEAK BETWEEN 100-105 TODAY. THIS WILL BE THE
LAST DAY TO CARRY THIS. WILL ALSO CONTINUE TO HIGHLIGHT THE THREAT
FOR STRONG/SVR STORMS IN THE GRAPHICS AND HWO. /CME/

LONG TERM...WEDNESDAY THROUGH SUNDAY...GFS/ECMWF IN AGREEMENT FROM
THE BEGINNING OF THIS PERIOD THROUGH FRIDAY AS SURFACE COLD FRONT
WILL HAVE BECOME STATIONARY ALONG THE GULF COAST AND DEEP LEVEL DRY
NORTHWESTERLY FLOW PREVAILS OVER THE AREA. WHILE WEDNESDAY AND TO
SOME EXTENT THURSDAY WILL BE LIMITED COOL AIR ADVECTION DAYS...FRIDAY
SHOULD SEE A 30 DEGREE DIURNAL RANGE AS THE AUGUST SUN WORKS ON THE
DRY AIR TO BOOST MAX TEMPS INTO THE MID 90S AFTER STARTING IN THE MID
60S.

MOVING INTO THE WEEKEND...THE MODELS BEGIN TO DIVERGE. WHILE THEY
BOTH AGREE THAT THE OLD FRONTAL BOUNDARY WILL BEGIN BACKING UP FROM
THE SOUTHWEST BY SATURDAY AFTERNOON...THEY DIFFER ON THE HANDLING OF
THE MID LEVEL WAVE TOPPING THE LARGE RIDGE OVER THE WEST. THE ECMWF
WANTS TO KEEP THE WAVE WEEK AND MOVE THE WAVE EAST AS RIDGING TAKES
PLACE TO THE SOUTH. THE GFS DROPS THE WAVE SOUTHEAST IN THE
NORTHWEST FLOW AS A GENERAL TROFFINESS REMAINS OVER THE EASTERN
STATES. GFS SOLUTION LOOKS MORE BELIEVABLE GIVEN THE TENDENCY FOR
TROFFINESS OVER THE EASTERN STATES THIS SUMMER. THIS ALL BOILS DOWN
TO INCREASED CONVECTIVE POSSIBILITIES WHICH HAS ALSO BEEN THE NORM
FOR THIS SUMMER./26/

&&

.AVIATION...
LOOK FOR SOME PATCHY MVFR VIS CONDITIONS AROUND SUNRISE
THEN VFR FOR MOST OF THE PERIOD. THE FOCUS WILL SHIFT TO
AFTERNOON/EVE STORMS. OVERNIGHT...IN THE WAKE OF THE PRECIP...SOME
MVFR CONDITIONS WILL BE POSSIBLE JUST AHEAD OF A SFC FRONT. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       94  72  92  68 /  55  48  21  11
MERIDIAN      93  72  92  67 /  58  50  26  12
VICKSBURG     94  71  92  63 /  57  45  16   9
HATTIESBURG   95  74  95  72 /  50  47  39  16
NATCHEZ       93  73  90  69 /  48  37  29   9
GREENVILLE    91  71  90  65 /  72  19   7   5
GREENWOOD     92  71  91  64 /  76  22   9   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

ALLEN/CME/26
Hazardous weather outlook, Aug 11, 4:42 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
442 AM CDT MON AUG 11 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
120945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
442 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...3 TO 9 PM

EXCESSIVE HEAT
RISK...LIMITED
TIMING...AFTERNOON

THERE IS A LIMITED THREAT FOR SOME SEVERE THUNDERSTORMS LATER
TODAY...MAINLY BETWEEN 3 AND 9 PM. THE PRIMARY THREAT WILL BE FROM
DAMAGING WIND GUSTS TO 60 MPH.

ANOTHER HOT AND HUMID DAY IS EXPECTED TODAY WITH HEAT INDEX VALUES
PEAKING BETWEEN 100 AND 105 DEGREES THIS AFTERNOON. RESIDENTS ARE
ADVISED TO STAY HYDRATED AND TAKE FREQUENT BREAKS IF WORKING OUTSIDE
IN THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH TONIGHT.

CME

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN OR EQUAL TO 115
 DEGREES OR MAXIMUM HEAT INDEX GREATER THAN OR EQUAL TO 105
 DEGREES FOR 5 CONSECUTIVE DAYS.
HIGH...MAXIMUM HEAT INDEX 110 TO 114 DEGREES OR MAXIMUM HEAT
 INDEX GREATER THAN OR EQUAL TO 105 DEGREES FOR 4 CONSECUTIVE
 DAYS.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 109 DEGREES OR MAXIMUM HEAT
 INDEX GREATER THAN OR EQUAL TO 100 DEGREES FOR 4 CONSECUTIVE
 DAYS.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES FOR ONE TO THREE
 DAYS.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Aug 11, 9:38 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
938 AM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLASH FLOOD      CLEVELAND               33.74N 90.73W
08/11/2014                   BOLIVAR            MS   PUBLIC

            SOME STREET FLOODING WAS REPORTED IN CLEVELAND.

&&

Nearby

Flash Flood Warnings in Arkansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.